Hail, Russell
- When
- May 23, 6:50 PM CST
- Where
- Russell County, 8 mi S of Gorham
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.767, -99.017
12 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 2:42 PM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT TUE MAY 23 2006 .DISCUSSION... FORECAST CONCERNS... CONVECTIVE CHANCES/TRENDS TONIGHT THROUGH WEDNESDAY... AWAITING CONVECTIVE INITIATION/DEVELOPMENT ACROSS NORTH CENTRAL KANSAS TOWARD EARLY EVENING. RUC/MESO DATA SUGGESTS CAP BEGINNING TO ERODE ACROSS WEST CENTRAL KANSAS WHERE MIXED LAYER CAPES WERE NEAR 2000 J/KG. STRONG MID LEVEL FLOW AND DEEP LAYER SHEAR SUPPORTIVE OF SUPERCELL STORMS GIVEN INSTABILITY ALONG/AHEAD OF SURFACE COLD FRONT THIS EVENING. MAIN SEVERE RISK WILL BE LARGE HAIL AND DAMAGING WINDS. THOUGH TORNADO RISK IS RELATIVELY SMALL GIVEN RELATIVELY HIGH LCL HEIGHTS...DEVIANT STORM SCALE MOTION AND MESOSCALE INFLUENCES COULD PROMOTE LOWER LCL ENVIRONMENT WITH BRIEF TORNADO POTENTIAL. OTHERWISE...CONVECTIVE MODE SHOULD EVOLVE INTO LARGER SCALE MESOSCALE CONVECTIVE SYSTEM OVERNIGHT. MID LEVEL CAP MAY LIMIT SOUTHWARD EXTENT ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA...SO WILL MAINTAIN RELATIVELY HIGHER POPS FOR AREAS NORTH OF HIGHWAY 54. POTENTIAL FOR ANOTHER SEVERE EVENT ON WEDNESDAY AFTERNOON INTO THE EARLY EVENING...AS SURFACE FRONT SLOWS AS IT MOVES ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. SURFACE BASED INSTABILITY LOOKS EVEN BETTER WITH CAPE VALUES AROUND 3000 J/KG...AS LOW LEVEL MOISTURE POOLS ALONG SLOWED FRONTAL BOUNDARY. MID TO UPPER FLOW WILL VEER MORE NORTHWESTERLY...PORTENDING TO VERY FAVORABLY DEEP LAYER SHEAR ACROSS SOUTHEAST KANSAS. BESIDES VERY LARGE HAIL AND DAMAGING WINDS...INCREASED LOW LEVEL CAPE VALUES COMBINED WITH THE FORECAST SHEAR LOOK TO GIVE PERHAPS A BETTER POTENTIAL FOR A FEW TORNADIC SUPERCELL STORMS...ESPECIALLY IF NEAR SURFACE FLOW CAN REMAIN SUFFICIENTLY BACKED JUST AHEAD OF FRONT. AFTER A DRY DAY ON THURSDAY...CHANCES FOR ELEVATED CONVECTION LOOK TO RETURN LATE THURSDAY NIGHT INTO FRIDAY AS LOW LEVEL MOISTURE MAKES QUICK RETURN NORTH. 850-700MB MOISTURE ADVECTION WILL RESULT IN MODERATE ELEVATED INSTABILITY ACROSS MOST OF THE AREA ON FRIDAY MORNING...WITH SUFFICIENT SHEAR PERHAPS FOR A FEW STRONG/SEVERE STORMS. OTHERWISE...THOUGH CANNOT RULE OUT ISOLATED CONVECTION INTO THE WEEKEND...IT GENERALLY LOOKS VERY WARM AND MAINLY DRY INTO EARLY NEXT WEEK...WITH MEAN UPPER TROF POSITION ACROSS THE WEST. WEAK PERTURBATIONS IN THE WEAK TO MODERATE SOUTHWEST FLOW ALOFT MAY RESULT IN VERY SLIGHT CHANCES FOR CONVECTION...THOUGH TIMING AND DETAILS TOO UNCERTAIN TO LOCK ONTO AT THE MOMENT. SO WITH LACK OF FOCUSING MECHANISM...WILL KEEP FORECAST DRY BEYOND FRIDAY. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 91 62 90 / 20 10 0 5 HUTCHINSON 65 90 60 90 / 30 10 0 0 NEWTON 65 90 61 89 / 30 10 0 0 ELDORADO 66 90 63 89 / 30 20 10 5 WINFIELD-KWLD 68 92 64 91 / 20 20 10 5 RUSSELL 61 89 58 88 / 40 5 0 0 GREAT BEND 62 90 59 89 / 40 5 0 0 SALINA 64 90 60 89 / 40 10 0 0 MCPHERSON 65 90 60 89 / 40 10 0 0 COFFEYVILLE 68 90 65 89 / 20 30 20 10 CHANUTE 66 89 63 88 / 30 30 20 5 IOLA 66 89 63 88 / 40 30 20 5 PARSONS-KPPF 67 90 65 89 / 20 30 20 5 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT TUE MAY 23 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 426 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SUPERCELL THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS CENTRAL KANSAS...AHEAD OF A DRY LINE AND COLD FRONT. THE MAIN SEVERE RISK WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH. A BRIEF TORNADO IS ALSO POSSIBLE. A LARGER SCALE COMPLEX OF THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL KANSAS LATE THIS EVENING...WHICH COULD AFFECT PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS OVERNIGHT. ALTHOUGH THE OVERALL SEVERE THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT...A FEW STRONG TO LOCALLY SEVERE STORMS WILL BE POSSIBLE ACROSS MOST OF THE AREA. HEAVY DOWN POURS WILL ALSO BE POSSIBLE DUE TO THE SLOWER STORM MOVEMENT WHICH COULD CAUSE SOME MINOR FLOODING. DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS ON WEDNESDAY AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE STORMS...WITH LARGE HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND A FEW TORNADOES POSSIBLE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA ON FRIDAY MORNING. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL KANSAS. SPOTTER ACTIVATION IS POSSIBLE AFTER MIDNIGHT ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS...MAINLY NORTH OF A NEWTON TO EL DORADO TO CHANUTE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 726 PM CDT TUE MAY 23 2006 KSZ032-240100- RUSSELL- 726 PM CDT TUE MAY 23 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 722 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF VICTORIA...OR 15 MILES SOUTHEAST OF HAYS...AND MOVING NORTHEAST AT 50 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN WESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 00:52 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
Occurred with 40 mph winds.
12-inch diameter tree uprooted.
Reported by the Russell ASOS.
Occurred with 40 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509930, 5509931, 5509932, 5509933, 5509934, 5509935, 5509936, 5509937, 5509938, 5509939, 5509940, 5509941, 5509942, 5509943, 5509944, 5509945.